Alert archive / New York / Gale Watches in 2021

Gale Watch 20, NWS New York, NY

December 21, 2021

NWS New York, NY issued this gale watch at Dec 21, 2021, 3:45 PM EST. It took effect at Dec 22, 2021, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2021, 3:45 PM EST (20:45 UTC)
In effect from
Dec 22, 2021, 10:00 AM EST
Expired
Dec 22, 2021, 3:30 AM EST
In force
Issued by
NWS New York, NY

The text

As transmitted.

502 
WHUS71 KOKX 212045
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
345 PM EST Tue Dec 21 2021

ANZ335-338-221000-
/O.NEW.KOKX.SC.Y.0117.211222T1500Z-211223T0900Z/
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
345 PM EST Tue Dec 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 4 AM
EST THURSDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt.

* WHERE...Long Island Sound west of Port Jefferson and New 
  Haven, and New York Harbor.

* WHEN...From 10 AM Wednesday to 4 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ331-332-340-345-355-221000-
/O.NEW.KOKX.SC.Y.0117.211222T1500Z-211223T1100Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
345 PM EST Tue Dec 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 6 AM
EST THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 5 feet expected on the ocean.

* WHERE...Long Island Sound east of Port Jefferson and New 
  Haven, Peconic and Gardiners Bays, South Shore Bays from Jones 
  Inlet through Shinnecock Bay, and Sandy Hook NJ to Fire Island 
  Inlet NY out 20 nm.

* WHEN...From 10 AM Wednesday to 6 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ350-353-221000-
/O.NEW.KOKX.GL.A.0020.211222T1500Z-211223T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
345 PM EST Tue Dec 21 2021

...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 4 to 7 feet possible.

* WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm.

* WHEN...From Wednesday morning through late Wednesday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS... Strongest winds will occur Wednesday
  evening into the early morning hours on Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
1 follow-up statement
926 
WHUS71 KOKX 220830
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
330 AM EST Wed Dec 22 2021

ANZ335-338-222130-
/O.UPG.KOKX.SC.Y.0117.211222T1500Z-211223T0900Z/
/O.NEW.KOKX.GL.W.0029.211222T1800Z-211223T1100Z/
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
330 AM EST Wed Dec 22 2021

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EST
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 35 kt.

* WHERE...Long Island Sound west of Port Jefferson and New 
  Haven, and New York Harbor.

* WHEN...From 1 PM this afternoon to 6 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ331-332-340-345-355-222130-
/O.UPG.KOKX.SC.Y.0117.211222T1500Z-211223T1100Z/
/O.NEW.KOKX.GL.W.0029.211222T1800Z-211223T1100Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
330 AM EST Wed Dec 22 2021

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EST
THURSDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt. Seas
  3 to 5 feet expected on the ocean and open portions of the Long
  Island Sound.

* WHERE...Long Island Sound east of Port Jefferson and New 
  Haven, Peconic and Gardiners Bays, South Shore Bays from Jones 
  Inlet through Shinnecock Bay, and Sandy Hook NJ to Fire Island 
  Inlet NY out 20 nm.

* WHEN...From 1 PM this afternoon to 6 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ350-353-222130-
/O.UPG.KOKX.GL.A.0020.211222T1500Z-211223T1100Z/
/O.NEW.KOKX.GL.W.0029.211222T1800Z-211223T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
330 AM EST Wed Dec 22 2021

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 AM EST
THURSDAY...

* WHAT...Northwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 3 to 6 feet expected.

* WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm.

* WHEN...From 1 PM this afternoon to 6 AM EST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Dec 21, 1:02 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 21, 1:02 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service New York NY
102 PM EST Tue Dec 21 2021

.SYNOPSIS...
High pressure today with low pressure passing east of the area on
Wednesday. A weak low pressure area moves through the region
Thursday night into Friday morning, followed by a slightly
stronger low pressure system Friday night into Christmas Day.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
This update accounts for the latest observations and trends of
temperature, dewpoint, and sky cover into the afternoon.
Forecast remains on track through this evening.

Dry wx today with high pres over the region. High temps in the 40s
except for some of the higher elevations in the interior. The NBM
was used.

Two lows approach the area tngt into Wed, with one passing e and the
other w. The srn stream low will be the one passing to the e over
the Atlc. Clouds will thicken overnight, with pcpn chances mainly
aft midnight. Temps may drop off quickly to start the ngt, but the
thickening clouds and developing ely component flow will allow temps
to stall or rise overnight. Most of the pcpn progged to be rain
attm, but some of the interior could have a wintry mix or lgt snow.
The challenge is how far the pcpn shield makes it into the cwa. If
it gets far enough into the interior, there could be some spotty
-fzra Wed mrng aft the wintry mix start in those areas. Right now
based on the 12Z blended data, the areas that would be cold enough
for this have roughly a 20 pop.

As the srn stream low is passing e on Wed, a nrn stream trof will be
approaching. This allows for low pres to track basically up the St.
Lawrence Valley. Impacts with the upr trof are none with the NAM,
but the GFS develops banded pcpn just ne of the cwa as it taps into
the srn stream moisture, with a similar band a little closer in the
ECMWF. This fcst uses that consensus, placing the strongest lift n
of the cwa along with less cooling of the column. As a result, will
end pcpn as rain during the middle of the day on Wed.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Breezy with caa Wed eve due to deepening low pres invof the
Maritimes and high pres over the Appalachians. All areas should fall
into the 20s with most of the area getting into the teens for wind
chills. The wind should decrease aft midnight except near the
immediate shore.

Hi pres extends up the East Coast into Canada on Thu, with fair wx
for the local area. Highs mainly in the 30s to near 40 per the NBM.

The ECMWF and GFS both bring a piece of Pacific energy thru the cwa
Thu ngt. This would likely be light snow if it did happen. The NBM
pops were dry for much of the area, so went abv them to at least
slight chance for all areas. This is in line with the prev fcst.
Look for a decent jump in pops if this feature persists in the 12Z
model cycle. Not much moisture to work with, but the dynamics look
strong enough in this lf quad scenario to put down a dusting or
coating.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Weak shortwave exits east early on Friday with limited moisture, so
will go with a dry forecast for the daytime. High in the lower to
middle 40s.

For Friday night and Saturday, the flow aloft will be almost zonal,
however a quick moving clipper system will pass through. Greatest
chance of precip appears to be Friday night, mainly after
midnight, however chances continue into Saturday, mainly in the
morning. As for precip type, thermal profiles aloft are progged
to warm up generally SW to NE through Friday night. Can't rule
out a mix of rain and snow even for some coastal areas at the
onset of precipitation, but this looks to be mainly a rain event
there. For inland areas, snow or a rain/snow mix Friday night
before transitioning to all rain by late morning. It shouldn't
be too difficult to erode sub-freezing surface temperatures
given the setup and winds, but cannot completely rule out
pockets of freezing rain late at night/early Saturday morning
for the northern fringe of the forecast area. Temperatures
during the daytime Saturday still manage to reach the mid and
upper 40s in most spots.

Forecast confidence diminishes on Saturday night through Monday with
a mostly flat flow aloft, but with models perhaps beginning to
converge regarding an embedded shortwave within the flow and
associated weak surface low or trough passing through or south of us
Saturday night into Sunday morning. Although the mid levels don't
look impressive, a jet streak or coupled jet structure could provide
synoptic lift for precip. Until confidence increases, will stick
with slight chance PoPs for Saturday night, which appears to be the
time with the best chance for precip during this period, and keep
Sunday-Monday dry as global models are leaning toward ridging
through the period. Highs Sunday and Monday generally in the
40s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
High pressure will give way to an approaching area of low
pressure tonight into Wednesday, staying southeast of the
region. A cold front moves across Wednesday.

VFR conditions will remain in place with MVFR developing
tonight into Wednesday morning as rain develops and moves
across. Some IFR will be possible towards Wednesday morning.
Rain ends Wednesday morning from west to east with an eventual
improvement to VFR.

Winds are light near 5 kts or less with variable direction but
eventually settling to more E-SE direction going into this
evening. Winds become more N-NW 5-10 kt Wednesday morning,
increasing closer to 15 kt by early Wednesday afternoon and
becoming NW. Gusts develop late Wednesday morning to near 20 kt
and near the 20-25 kt range for early Wednesday afternoon.

  NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Winds may be quite variable in direction before 21Z.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday...VFR returns. NW gusts 25-30 kt Wednesday
afternoon, peaking at around 30 kt late day into evening.
.Thursday-Friday...Mainly VFR.
.Friday night-Saturday...Chance of rain, possibly mixed with snow
inland Friday night into Saturday morning. MVFR to IFR possible.
.Sunday...Mainly VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Marginal sca conditions on the ern waters will continue to subside
thru the day. A sca remains in effect until 14Z. Elsewhere, winds
and seas blw criteria today. Winds and seas then stay blw sca lvls
until Wed aftn and Wed ngt as low pres deepens over the Atlc. A sca
will be needed, and there is a low chance for a few gusts to gale
force on the ocean depending on the strength of the low. Winds
decrease blw 25kt on Thu, but seas on the ocean will only gradually
subside.

Sub-advisory conds are likely Friday through at least Saturday
morning, then there is at least a chance that the pressure
gradient could tighten up just enough for SCA conds on the ocean
Saturday afternoon and night.

&&

.HYDROLOGY...
No hydrologic impacts are expected through the upcoming weekend.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JMC/JC
NEAR TERM...JMC/MW
SHORT TERM...JMC
LONG TERM...JC
AVIATION...JM
MARINE...JMC/JC
HYDROLOGY...JMC/JC
Hazardous weather outlook, Dec 21, 3:40 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
340 PM EST Tue Dec 21 2021

CTZ008>012-NJZ002-004-006-103>108-NYZ069>075-078>081-176>179-222045-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
340 PM EST Tue Dec 21 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-355-222045-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
340 PM EST Tue Dec 21 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-222045-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
340 PM EST Tue Dec 21 2021

...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>007-NYZ067-068-222045-
Northern Fairfield-Northern New Haven-Northern Middlesex-Orange-
Putnam-
340 PM EST Tue Dec 21 2021

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Light precipitation combined with potential freezing surface
temperatures may result in a period of light freezing rain for
northern portions of the area tonight and into early Thursday
morning. A glaze or a few hundredths of ice is possible before
surface temperatures warm toward daybreak and any remaining
precipitation becomes plain rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 3:45 PM ESTSmall Craft AdvisoryOKX12 hr

Nearby

Gale Watches in New York, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.